Alert archive / Kentucky / Red Flag Warnings in 2022

Red Flag Warning 3, NWS Jackson, KY

November 8, 202230 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Nov 8, 2022, 3:14 PM EST for 30 counties in Kentucky. It took effect at Nov 9, 2022, 11:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2022, 3:14 PM EST (20:14 UTC)
In effect from
Nov 9, 2022, 11:00 AM EST
Expired
Nov 9, 2022, 6:00 PM EST
In force
7 hr
Issued by
NWS Jackson, KY
All 30 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Rockcastle County, KY, Rowan County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 14 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2118 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

037 
WWUS83 KJKL 082014
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
314 PM EST Tue Nov 8 2022

...Very dry conditions will create an enhanced risk for wildfires
on Wednesday...

KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-090415-
/O.NEW.KJKL.FW.W.0003.221109T1600Z-221110T0000Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
314 PM EST Tue Nov 8 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM EST WEDNESDAY
FOR LOW RELATIVE HUMIDITY AND DRY FUELS FOR PORTIONS OF EASTERN 
KENTUCKY...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM EST Wednesday. 

* AFFECTED AREA...Fire weather zone 044 Fleming, Fire weather 
  zone 050 Montgomery, Fire weather zone 051 Bath, Fire weather 
  zone 052 Rowan, Fire weather zone 058 Estill, Fire weather 
  zone 059 Powell, Fire weather zone 060 Menifee, Fire weather 
  zone 068 Rockcastle, Fire weather zone 069 Jackson, Fire 
  weather zone 080 Laurel, Fire weather zone 085 Whitley, Fire 
  weather zone 086 Knox, Fire weather zone 087 Bell, Fire 
  weather zone 088 Harlan, Fire weather zone 104 Elliott, Fire 
  weather zone 106 Morgan, Fire weather zone 107 Johnson, Fire 
  weather zone 108 Wolfe, Fire weather zone 109 Magoffin, Fire 
  weather zone 110 Floyd, Fire weather zone 111 Lee, Fire 
  weather zone 112 Breathitt, Fire weather zone 113 Knott, Fire 
  weather zone 114 Owsley, Fire weather zone 115 Perry, Fire 
  weather zone 116 Clay, Fire weather zone 117 Leslie, Fire 
  weather zone 118 Letcher, Fire weather zone 119 Martin, and 
  Fire weather zone 120 Pike. 

* TIMING...Late Wednesday morning through Wednesday afternoon.

* WIND...Southeast at 5 to 10 mph with gusts to around 15 mph.

* HUMIDITY...Minimum relative humidities as low as around 15
  percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JKL
3 follow-up statements
683 
WWUS83 KJKL 090352
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
1052 PM EST Tue Nov 8 2022

KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-091200-
/O.EXT.KJKL.FW.W.0003.221109T1600Z-221109T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
1052 PM EST Tue Nov 8 2022

...A RED FLAG WARNING IS IN EFFECT FROM 11 AM TO 6 PM EST 
WEDNESDAY FOR VERY LOW HUMIDITY AND DRY FUELS OVER MOST OF 
EASTERN KENTUCKY...

* The following locations are affected... 
  Fire weather zone 044 Fleming, 
  Fire weather zone 050 Montgomery, 
  Fire weather zone 051 Bath, 
  Fire weather zone 052 Rowan, 
  Fire weather zone 058 Estill, 
  Fire weather zone 059 Powell, 
  Fire weather zone 060 Menifee, 
  Fire weather zone 068 Rockcastle, 
  Fire weather zone 069 Jackson, 
  Fire weather zone 080 Laurel, 
  Fire weather zone 085 Whitley, 
  Fire weather zone 086 Knox, 
  Fire weather zone 087 Bell,
  Fire weather zone 088 Harlan, 
  Fire weather zone 104 Elliott, 
  Fire weather zone 106 Morgan, 
  Fire weather zone 107 Johnson, 
  Fire weather zone 108 Wolfe, 
  Fire weather zone 109 Magoffin, 
  Fire weather zone 110 Floyd, 
  Fire weather zone 111 Lee, 
  Fire weather zone 112 Breathitt, 
  Fire weather zone 113 Knott, 
  Fire weather zone 114 Owsley, 
  Fire weather zone 115 Perry, 
  Fire weather zone 116 Clay, 
  Fire weather zone 117 Leslie, 
  Fire weather zone 118 Letcher, 
  Fire weather zone 119 Martin, 
  Fire weather zone 120 Pike. 

* The Red Flag Warning is in effect late Wednesday morning through 
  Wednesday afternoon.

* Expect southeast winds mostly less than 10 mph, with a few gusts 
  between 10 and 15 mph.

* Minimum relative humidity will bottom out from around 15 to 
  20 percent for most locations.

* Any fires that develop will likely spread rapidly, and 
  outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

RAY/HAL
967 
WWUS83 KJKL 090941
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
441 AM EST Wed Nov 9 2022

KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-092300-
/O.CON.KJKL.FW.W.0003.221109T1600Z-221109T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
441 AM EST Wed Nov 9 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM EST THIS EVENING FOR VERY LOW HUMIDITY AND DRY FUELS FOR
MOST OF EASTERN KENTUCKY...

* The following locations are affected... 
  Fire weather zone 044 Fleming, 
  Fire weather zone 050 Montgomery, 
  Fire weather zone 051 Bath, 
  Fire weather zone 052 Rowan, 
  Fire weather zone 058 Estill, 
  Fire weather zone 059 Powell, 
  Fire weather zone 060 Menifee, 
  Fire weather zone 068 Rockcastle, 
  Fire weather zone 069 Jackson, 
  Fire weather zone 080 Laurel, 
  Fire weather zone 085 Whitley, 
  Fire weather zone 086 Knox, 
  Fire weather zone 087 Bell,
  Fire weather zone 088 Harlan, 
  Fire weather zone 104 Elliott, 
  Fire weather zone 106 Morgan, 
  Fire weather zone 107 Johnson, 
  Fire weather zone 108 Wolfe, 
  Fire weather zone 109 Magoffin, 
  Fire weather zone 110 Floyd, 
  Fire weather zone 111 Lee, 
  Fire weather zone 112 Breathitt, 
  Fire weather zone 113 Knott, 
  Fire weather zone 114 Owsley, 
  Fire weather zone 115 Perry, 
  Fire weather zone 116 Clay, 
  Fire weather zone 117 Leslie, 
  Fire weather zone 118 Letcher, 
  Fire weather zone 119 Martin, 
  Fire weather zone 120 Pike. 
 
* The Red Flag Warning is in effect from late this morning through
  the afternoon. 

* Expect southeast winds mostly less than 10 mph, with a few
  gusts between 10 and 15 mph. 

* Minimum relative humidity will bottom out from around 15 to 
  20 percent for most locations.

* Any fires that develop will likely spread rapidly, and outdoor
  burning is highly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

VORST
503 
WWUS83 KJKL 092305 AAA
RFWJKL

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Jackson KY
605 PM EST Wed Nov 9 2022

KYZ044-050>052-058>060-068-069-080-085>088-104-106>120-100015-
/O.EXP.KJKL.FW.W.0003.000000T0000Z-221109T2300Z/
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Laurel-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
605 PM EST Wed Nov 9 2022

...RED FLAG WARNING HAS EXPIRED FOR VERY LOW HUMIDITY AND DRY
FUELS FOR MOST OF EASTERN KENTUCKY...

While fuels will remain dry through the night, humidities will be
climbing post sunset. Therefore the Red Flag Warning was allowed
to expire at 6 pm EST. 

$$

GREIF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Nov 8, 1:13 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 8, 1:13 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
113 PM EST Tue Nov 8 2022

.UPDATE...
Issued at 113 PM EST TUE NOV 8 2022

Forecast is generally on track at this time. There is a decent
gradient east-northeast wind (5-10 mph) across the area today.
There are some occasionally higher wind gusts to around 15 mph.
Low RH values are having an effect on wild fires, as there are a
handful showing up on regional satellite. With the dryer air in
place across the forecast area, increased fire danger will
continue to exists into the evening hours, when low RH values
begin to recover a bit.

UPDATE Issued at 1019 AM EST TUE NOV 8 2022

Updated the forecast package to remove morning fog and freshen up
wording within the zones. Also nudged afternoon highs up just a
bit (a couple degrees) across our southwestern zones where
temperatures have jumped out of the gate a bit higher than
anticipated. No major changes to the forecast overall. Still
looking at some low relative humidities today, despite limited
mixing with strong subsidence taking place not far off of the
surface.

UPDATE Issued at 631 AM EST TUE NOV 8 2022

Forecast remains largely on track. Only updates to grids have been
loading recent surface observations. Grids have been saved and
sent to NDFD and webfarms.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 327 AM EST TUE NOV 8 2022

Present surface analysis has a strong high pressure centered to the
north of the forecast area. This pressure center will continue to
favor warmer and drier weather through the entire short-term period.
As the high continues to remain to the N/NE, anticyclonic flow will
keep the area under E/NE winds through the day today. However, the
source region for the surface flow is rather dry. Thus trended
toward a blend of the ARW and NBM 10th percentile for dewpoints.
Also, with the lowered dewpoints, increased fire danger exists for
today. Therefore, went ahead and issued an SPS for expected fire
weather risks.

Tonight will provide a challenge as clear skies are likely to exist
and decoupling valleys could create a complicated ridge-valley split
forecast. Presently leaned toward a slight warmer trend and blend
with the previous forecaster for the eastern valley temperatures.
Otherwise, after Tuesday night, the challenge for forecasting
dewpoints remains for Wednesday as the forecast area remains stuck
in this stagnant pattern. Some relief is possible on the moisture
feed as increased moisture fetch associated with Subtropical Storm
Nicole exists. This is more of long-term forecast topic but fire
weather dangers diminish toward the end of the period which also
highlights an overall pattern shift.

.LONG TERM...(Wednesday night through Monday)
Issued at 320 AM EST TUE NOV 8 2022

Key Messages:

* Soaking rainfall looking more likely Thursday night into
  Friday.

* Much colder air moves in by this weekend.

The models are in general agreement with an amplified long wave
pattern to be the rule across the CONUS through the period.
Troughing will start out across the West, with ridging planted
from the central Appalachians down through Mexico, while the Tropical
System Nicole will be near the Bahamas. Through the end of the
work week, the western trough will progress to the east and
deepen, with the main vorticity center located near the Upper
Midwest by late Friday. Meanwhile. Nicole will get pulled
northwestward out of Florida and into Georgia, before curling more
northeast towards the Carolinas.

Both the operational and ensemble data have trended further west
with the moisture associated with Nicole in general, resulting in
better probabilities of seeing a well needed soaking rainfall
across eastern Kentucky from Thursday night into Friday. There is
still plenty of spread in the exact amounts, given that the track
is still in flux right now, but locations in our east are
forecast to see over an inch at this point, with at least a half
inch across our northwest.

Following this surge of moisture, a sweeping cold front will usher
in a much colder air mass for the weekend, as the main upper level
trough axis moves through the Ohio and Tennessee valleys Saturday
night. Troughing then looks to get reinforced across the eastern
half of the CONUS into early next week, although there is quite a
bit of model disagreement regarding the details. In general, this
will result in a continuation of well below normal temperatures
but dry weather across our area. Highs will start out in the low
70s for Thursday, but then tumble into the upper 30s to low 40s by
Sunday. Temperatures then modestly climb to the mid 40s by
Monday, still a good 15 degrees below seasonal normals. Lows will
cool off to the 20s each night from Saturday onward, with even a
few teens possible by Monday morning, depending on the exact
position of the surface high.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 113 PM EST TUE NOV 8 2022

VFR conditions expected through the forecast period under
generally clear skies and a prevailing E/NE wind at 5-10 kts.
Seeing an occasional gust to around 15 kts. Winds will slacken and
take on a more easterly component tonight before turning out of
the southeast by late in the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...VORST
LONG TERM...GEOGERIAN
AVIATION...RAY
Hazardous weather outlook, Nov 8, 3:31 AM EST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
331 AM EST Tue Nov 8 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-090845-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
331 AM EST Tue Nov 8 2022

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Increased fire danger exists due to relative humidity values between
15 and 20 percent, east-northeast wind gusts between 10 and 20 mph
and dry fuels.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VORST/GEOGERIAN

Nearby

Red Flag Warnings in Kentucky, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.